Massachusetts, 2018Flood and Damaging Winds in Massachusetts, January 23, 2018
January 23, 2018 · NWS BOX · 4 events in 3 counties and zones
Low pressure from the Great Lakes redeveloped over Southern New England on January 22, then moved off through the Canadian Maritimes on January 23. Warm air moving northeast with this system moved over Cape Cod and the Islands.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure from the Great Lakes redeveloped over Southern New England on January 22, then moved off through the Canadian Maritimes on January 23. Warm air moving northeast with this system moved over Cape Cod and the Islands. Thunderstorms that developed in this warm air then brought strong wind gusts to the surface. Gusts of 50 to 55 mph were reported along the South Coast, with one report of 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 23, 1:24 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jan 23, 1:24 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
124 PM EST Tue Jan 23 2018
.SYNOPSIS...
Heavy rain and isolated thunderstorms are the main story this
afternoon along with a period strong winds across portions of
southeast MA and RI. Rapidly improving conditions from west to
east early this evening. Blustery, dry and colder weather
follows Wednesday through Friday, then a warming trend next
weekend. A cold front may bring showers next Sunday or Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
120 pm update...
Although the surface warm front is still south of the MA
turnpike...latent heat release has allowed temps to rise to
between 32 and 34 degrees across north central and northeast MA.
We opted to extend the winter weather advisory through 3 pm for
lingering icy spots...but probably not much more ice accretion.
Improvement in time for the evening rush hour!
Otherwise...main story is the feed of heavy rain focused across
eastern MA and RI along with isolated thunderstorms. This is on
the nose of a potent 80+ knot low level jet coupled with some
elevated instability. Given Pwats/LLJ 3+ SD above normal...heavy
rain and isolated t-storms will continue to impact the region
through 21 or 22z. Activity should diminish after that time as
LLJ/forcing shifts east of the region...but still expect some
scattered showers. Main impacts with heavy rain will be brief
nuisance poor drainage street flooding. We may also see some pea
sized hail with any convection given cold temps aloft.
As for strong winds...temps rising through the 50s now south of
the Pike. Still an inversion in play...but any heavier
rain/convective elements may bring stronger winds to the ground.
Therefore...wind advisory continues along and southeast of the
BOS-PVD corridor for a 1 to 3 hour period of 35 to 50 mph wind
gusts. High temps will be in the 50s to perhaps a few areas near
60 across RI/SE MA. This airmass will probably reach into
portions of CT and Central MA...but parts of CT Valley and
northern MA may struggle to get much higher than the 40s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
425 AM update...
Tonight...
Frontal passage occurs this evening with strong post frontal drying,
so expect decreasing clouds and a drying trend from west to east
early. Temps may initially jump upward across the interior where
shallow cold air was unable to scour out during the day, as post
frontal winds mix down warm air aloft initially before CAA develops.
However core of cold air is delayed until Wed night/Thu. Thus only
seasonably cold tonight.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
*/ Highlights...
- Slightly unseasonable, breezy through the remainder of the week
- Mild conditions along with wet weather return early next week
*/ Overview...
Fairly benign pattern for the remainder of January. Progressive flow
across the CONUS with colder, Arctic air locked up around the Hudson
Bay / Davis Straight region. H3 jet streak with wave break out over
the N-Central Pacific, H5 ridge into the Bering Straight, downstream
H5 trof into the Gulf of AK into the W CONUS, but overall flat, an
unimpeded flow downstream, not greatly amplified, so long as traffic
does not bottle up across the N Atlantic. Milder pattern lies ahead
of any synoptic disturbances, wet weather as well, followed by cold
that is not as deep, slightly unseasonable, lacking a deeper Arctic
connection. However, watching early February closely. Aforementioned
H3 wave break progressing E, potential H5 ridge into the W CONUS, a
nod to ensemble signals of a +PNA pattern emerging. Winter isn't
over just yet.
*/ Discussion...
Through Friday...
Quiet and cold. Cyclonic flow persisting aloft, additional mid-level
energy rotating through, cold air advection enhanced and maintained,
boundary layer mixing up around H9 through which NW flow prevails,
looking at slightly below seasonable conditions (typically mid 30s
for highs, around 20 for lows) and breezy conditions. Talking wind
chills as low as the single digits, possibly below zero for the N/W
high terrain. Scattered cloud decks, flurries over the Berkshires,
NW wind gusts as high as 30 to 35 mph, otherwise quiet. Some thought
as to refreezing ice jams, but cold not as deep, so perhaps river
flows elevated by Tuesday rains are uninhibited as ice jams would
not be expected to refreeze so quickly.
Weekend into early next week...
Expunging cold air prior to the onset of the next Pacific-origin
disturbance. Question progressive nature and subsequent morphology
with the potential downstream traffic. Certain Arctic air remains
locked up around the Hudson Bay region, the approaching system warm-
core, exhibiting inside-runner behavior along regions of better baro-
clinicity N and W, looking at another period of mild conditions and
wet weather over much of the NE CONUS followed by return colder air
however not exceptionally deep. However, acknowledge the spread in
ensemble member solutions, nothing is certain. Preference to slower
EC/UKmet solutions, parent with GEFS beginning to signal anomalous S-
influx trends. Cold ground prevailing, certain of fog / visibility
issues, potential for flooding with the possibility of moderate to
heavy rain, more so with swollen and/or ice jammed river basins.
Some uncertainty how quickly cold air is scoured out prior to and
with potential onset of wet weather.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
This afternoon...Moderate to high confidence. Mainly IFR with
strong LLWS. Bands of heavy rain and isolated t-storms continue
through about 21 or 22z with diminishing activity thereafter.
While the interior will struggle to mix out...should see a
period of southerly 30 to 40 knot wind gusts along and southeast
of the BOS-PVD corridor.
Tonight...Moderate to high confidence. Rapid improvement from
west to east between 22z and 02z with conditions improving to
VFR as much drier air works in from the west. Some marginal
MVFR cigs may work back into the region after midnight in the
CAA pattern...mainly across the interior.
Wednesday...Moderate to high confidence. Mainly VFR but some
brief marginal MVFR cigs possible for a time in the interior. W
winds gusts of 20 to 30 knots.
KBOS Terminal...Moderate to high confidence in TAF.
KBDL Terminal...Moderate to high confidence in TAF.
Outlook /Wednesday through Saturday/...
Wednesday: VFR. Windy with areas gusts to 30 kt.
Wednesday Night: VFR. Breezy.
Thursday through Thursday Night: VFR. Windy with local gusts to
30 kt.
Friday: VFR. Breezy.
Friday Night through Saturday: Breezy.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
Today...
Southerly Gales develop with strongest winds along the waters of RI
and southeast MA this afternoon. Showers and fog limit vsby.
Tonight...
Front sweeps across the region early this evening with winds
shifting from S to west. Thus southerly gales diminish with the wind
shift along with vsby improving.
Outlook /Wednesday through Saturday/...
Tuesday: Moderate risk for gale force winds with areas of gusts
up to 45 kt. Rough seas up to 13 ft. Rain showers, areas fog,
isolated thunderstorms. Visibility 1 nm or less.
Tuesday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 12 ft. Chance of rain showers, areas
fog. Local visibility 1 nm or less.
Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.
Wednesday Night: Winds less than 25 kt. Local rough seas.
Thursday: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of seas approaching 5 ft.
Thursday Night: Moderate risk for Small Craft Advisory winds
with local gusts up to 30 kt. Local rough seas.
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Friday Night: Winds less than 25 kt.
Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of seas approaching 5 ft.
&&
.HYDROLOGY...
The heavy rain will mainly just result in typical brief nuisance poor
drainage street flooding. However...a Flood Watch has been issued for
the Millers River near Athol where an ice jam remains frozen in place
and has the potential to cause additional flooding. A Flood Warning
also remains in effect for the CT River at Middle Haddam...where this
heavy rain may result in increased flooding problems as a result of
the ice jam.
For details on specific area rivers, including observed and
forecast river stages, please visit the Advanced Hydrologic
Prediction Service (AHPS) graphs on our website.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 7 PM EST this evening for MAZ013-015>024.
Winter Weather Advisory until 3 PM EST this afternoon for
MAZ004>007-014-026.
Flood Watch until 6 PM EST this evening for MAZ003-004.
RI...Wind Advisory until 7 PM EST this evening for RIZ002>008.
MARINE...Gale Warning until 8 PM EST this evening for ANZ232>235-237-
250-254>256.
Gale Warning until 6 PM EST this evening for ANZ230-231-236-
251.
&&
SYNOPSIS...Frank/Nocera/Sipprell
NEAR TERM...Frank
SHORT TERM...Nocera
LONG TERM...Sipprell
AVIATION...Frank/Sipprell
MARINE...Nocera/Sipprell
HYDROLOGY...StaffHazardous weather outlook, Jan 23, 12:48 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
1248 PM EST Tue Jan 23 2018
MAZ004-241800-
Northern Worcester MA-
1248 PM EST Tue Jan 23 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for north central Massachusetts.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ005>007-014-026-241800-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Southeast Middlesex MA-Northern Middlesex MA-
1248 PM EST Tue Jan 23 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for north central and northeastern
Massachusetts.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
There is a risk for some minor urban and poor drainage flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002>004-MAZ002-008>012-RIZ001-241800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Northwest Providence RI-
1248 PM EST Tue Jan 23 2018
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, western Massachusetts and northern Rhode Island.
.DAY ONE...This Afternoon and Tonight.
There is a risk for some minor urban and poor drainage flooding and
a low risk for some additional river flooding due to lagging ice
jams.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ003-241800-
Eastern Franklin MA-
1248 PM EST Tue Jan 23 2018
...FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for western Massachusetts.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ013-015>024-RIZ002>008-241800-
Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
1248 PM EST Tue Jan 23 2018
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts, and all of Rhode Island except
northwestern Rhode Island.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a risk for some minor urban and poor drainage flooding with
heavy rain and possible thunderstorms into this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ232>235-237-250-254>256-241800-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1248 PM EST Tue Jan 23 2018
...GALE WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-231-236-251-241800-
Boston Harbor-Cape Cod Bay-Narragansett Bay-
Massachusetts Bay and Ipswich Bay-
1248 PM EST Tue Jan 23 2018
...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jan 23, 1:03 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
103 PM EST TUE JAN 23 2018
RIZ004-231845-
Eastern Kent RI-
103 PM EST TUE JAN 23 2018
...Strong Thunderstorms Developing in northeastern Washington...
eastern Kent and southeastern Providence Counties...
At 102 PM EST, Doppler radar was tracking a strong thunderstorm over
Rochester, or near Marion, moving northeast at 55 mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Warwick, Cranston, West Warwick, North Kingstown and East Greenwich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4160 7154 4173 7153 4173 7146 4177 7142
4172 7136 4167 7138 4169 7145 4166 7144
4167 7143 4166 7141 4162 7149 4160 7149
TIME...MOT...LOC 1802Z 222DEG 48KT 4175 7083
BelkLocal storm report, Jan 23, 3:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EST TUE JAN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FREEZING RAIN FITCHBURG 42.59N 71.82W
01/23/2018 M0.20 INCH WORCESTER MA CO-OP OBSERVER
1150 AM FREEZING RAIN HOLDEN 42.35N 71.85W
01/23/2018 M0.13 INCH WORCESTER MA AMATEUR RADIO
1211 PM FREEZING RAIN DRACUT 42.67N 71.30W
01/23/2018 M0.38 INCH MIDDLESEX MA TRAINED SPOTTER
0156 PM FREEZING RAIN HOLDEN 42.35N 71.85W
01/23/2018 M0.20 INCH WORCESTER MA SOCIAL MEDIA
0253 PM FREEZING RAIN METHUEN 42.72N 71.18W
01/23/2018 M0.25 INCH ESSEX MA TRAINED SPOTTER
0254 PM FREEZING RAIN CARLISLE 42.51N 71.37W
01/23/2018 M0.12 INCH MIDDLESEX MA GENERAL PUBLIC
GENERAL PUBLIC
&&
EVENT NUMBER BOX1800461
EVENT NUMBER BOX1800462
EVENT NUMBER BOX1800463
EVENT NUMBER BOX1800464
EVENT NUMBER BOX1800465
EVENT NUMBER BOX1800466
WSThunderstorm Wind, Bristol
- When
- January 23, 3:00 PM EST
- Where
- Bristol County, 1.07 mi WSW of Hortonville to 1.21 mi W of Hortonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.776, -71.220
At 3 PM EST, a large tree was reported down on State Route 118 at Locust Street in Swansea.
Thunderstorm Wind, Barnstable
- When
- January 23, 3:30 PM EST
- Where
- Barnstable County, 0.39 mi NNE of Hyannis to 0.62 mi NE of Hyannis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.655, -70.277
At 330 PM EST, a tree was reported down on a house on Main Street in Barnstable.
Thunderstorm Wind, Dukes
- When
- January 23, 3:35 PM EST
- Where
- Dukes County, 0.54 mi NNE of Edgartown
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 41.387, -70.516
At 335 PM EST, an amateur radio operator in Edgartown reported a wind gust to 58 mph.
Flood, Barnstable
- When
- January 23, 4:30 PM EST to 8:00 PM EST
- Where
- Barnstable County, 0.31 mi SW of West Barnstable
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.697, -70.384
At 430 PM EST, an amateur radio operator reported ten-inch flooding on the westbound ramp at Exit 5 on the Mid-Cape Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, January 23, 2018$110,000 · 11 events
- Damaging Wind in New York, January 23, 20182 injured · $40,000 · 1 event
- Heavy Snow in Washington, January 23 to 25, 201832 events
- Drought in Alabama, January 23 to 31, 201815 events
- Heavy Snow in Idaho, January 23 to 25, 201811 events
- Drought in Texas, January 23 to 31, 201810 events
- Flooding in Pennsylvania, January 23 to 25, 20187 events
- Winter Weather in Massachusetts, January 23, 2018$12,000 · 3 events
- Winter Storm in Maine, January 23 to 24, 20185 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 23, 20184 events
- Drought in New Mexico, January 23 to 31, 20184 events
- Heavy Rain in Hawaii, January 23 to 24, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737764, 737776, 737777, 737786.